Hail, Greeley
- When
- June 19, 3:50 PM CST
- Where
- Greeley County, 4.15 mi SW of Spalding
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.640, -98.430
Another upper level disturbance crossing the Central Plains from northern Colorado sparked off thunderstorm development across south central Nebraska during the late afternoon and early evening hours. Some of these thunderstorms became severe, with penny to golfball size hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Another upper level disturbance crossing the Central Plains from northern Colorado sparked off thunderstorm development across south central Nebraska during the late afternoon and early evening hours. Some of these thunderstorms became severe, with penny to golfball size hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 19, 2:11 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 311 PM CDT THU JUN 19 2008 .SHORT TERM...FOR TONIGHT THROUGH FRIDAY NIGHT. LATEST WATER VAPOR IMAGERY REVEALS A POTENT WAVE SLIDING EAST OUT OF THE NORTHERN/CENTRAL ROCKIES THIS AFTERNOON. THIS WAVE ALONG WITH A WEAK SURFACE TROUGH EXTENDING FROM NORTHEAST NEBRASKA BACK SOUTHWEST INTO NORTH CENTRAL KANSAS AND EVENTUALLY EAST CENTRAL COLORADO...IS HELPING DEEP CONVECTION TO DEVELOP ACROSS THE REGION THIS AFTERNOON. ALTHOUGH EFFECTIVE BULK SHEAR REMAINS MARGINAL AT 25 TO 35 KNOTS ACROSS THE FORECAST AREA...ML CAPES OF 1500 TO 2500 J/KG HAS HELPED TO PRODUCE STRONG TO SEVERE CONVECTION...MAINLY ALONG AND AHEAD OF THE SURFACE TROUGH. MAIN QUESTION AS THE FORECAST AREA ENTERS THE EVENING HOURS IS HOW MUCH...IF ANY OF THIS CONVECTION WILL REMAIN AROUND AS THE BETTER FORCING FROM THIS WAVE AND THE ASSOCIATED SURFACE TROUGH ARE SHOWN TO SLIDE SOUTHEAST OF THE AREA BY MID EVENING. NONETHELESS...WITH THE MAIN TROUGH AXIS STILL POSITIONED WEST OF THE AREA THROUGH MOST OF THE EVENING HOURS AND ELEVATED CAPES OF 500 TO 700 J/KG EXISTING BETWEEN 800 TO 850MB...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STILL LOOK POSSIBLE. GIVEN MARGINAL EFFECTIVE BULK SHEAR AND ML CAPES SHOWN TO DECREASE SLIGHTLY...NOT EXPECTING A REAL ORGANIZED SEVERE WEATHER THREAT BUT WILL CONTINUE TO MENTION A FEW STRONG STORMS PRODUCING PENNY TO QUARTER SIZE HAIL. OTHER THAN A FEW LINGERING STORMS DURING THE EARLY OVERNIGHT HOURS...THE FORECAST AREA SHOULD TURN DRY FOR THE REMAINDER OF THE OVERNIGHT HOURS AS THE MAIN TROUGH AXIS SWINGS EAST OF THE REGION. THIS WEATHER PATTERN WILL CONTINUE INTO FRIDAY MORNING AS THE REGION REMAINS SANDWICHED BETWEEN AN AMPLIFYING RIDGE OVER THE INTERMOUNTAIN WEST AND A BROAD TROUGH SITTING OVER THE EAST. INITIALLY THIS WILL BRING A SUBSIDENT PATTERN ACROSS THE FORECAST AREA EARLY ON FRIDAY WITH A MOSTLY CLEAR SKY AND LIGHT WINDS EXPECTED. HOWEVER...BY MID TO LATE AFTERNOON ANOTHER SHORT WAVE EMBEDDED WITHIN THE NORTHWEST FLOW REGIME WILL PUSH A WEAK FRONT/TROUGH THROUGH THE AREA FROM NORTH TO SOUTH. SIMILAR TO TODAY...EXPECT THIS BOUNDARY TO KICK OFF SOME DEEP CONVECTION BY MID TO LATE AFTERNOON ALONG THE BOUNDARY AND SLIDE SOUTH THROUGH THE LATE AFTERNOON TO EVENING. ALTHOUGH EFFECTIVE DEEP LAYER SHEAR WILL REMAIN MARGINAL AT 25 TO 35 KNOTS...ML CAPES OF 1000 TO 1500 J/KG MAY SUPPORT A FEW STRONG THUNDERSTORMS. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN FORECAST CONCERN CONTINUES TO LIE WITH PRECIPITATION CHANCES THROUGH THE EXTENDED PERIOD. MODELS HAVE STRUGGLED THE PAST FEW DAYS WITH TIMING/LOCATION OF DISTURBANCES PASSING THROUGH THE FLOW OVER THE REGION...SO CONFIDENCE REMAINS LOW. LOOKING AT THIS WEEKEND...STILL EXPECTING DAYTIME HOURS TO REMAIN DRY. CENTRAL PLAINS REMAIN UNDER THE INFLUENCE OF NORTHWESTERLY FLOW ALOFT...WITH RIDGING OVER THE ROCKIES. AS THE WEEKEND PASSES...WITH ENERGY FROM AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA WORKING ONTO THE WEST COAST AND THE EASTERN CONUS TROUGH DIGGING FURTHER SOUTH...THE OVERALL PATTERN BECOMES MORE AMPLIFIED. MODELS SHOW THE MAIN RIDGE AXIS STAYING OFF TO OUR WEST...ALONG WITH THE WARMEST AIR...HOWEVER WEEKEND HIGHS STILL EXPECTED IN THE MID/UPPER 80S. SATURDAY NIGHT...ANOTHER SMALL DISTURBANCE MOVING THOUGH THE FLOW...WORKING WITH THE EXIT REGION OF A 80-90KT UPPER LEVEL JET STREAK AND AN INCREASE IN THE SOUTHERLY LOW LEVEL JET...LOOKS TO BRING ANOTHER CHANCE FOR PRECIPITATION TO THE CWA THOUGH MODELS DIFFER ON EXACT LOCATION OF HIGHEST PRECIP. HAVE LOW CHANCE POPS GOING...MAINLY DURING THE 00-06Z TIMEFRAME SATURDAY NIGHT...AND TAPERING OFF AFTER MIDNIGHT. EARLY NEXT WEEK...MODELS HAVE STARTED TO COME INTO BETTER AGREEMENT WITH THE MID/UPPER LEVEL PATTERN. RIDGE OVER THE WEST COAST LOOKS TO START BREAKING DOWN AS PIECES OF ENERGY CONTINUE RIDING OVER THE TOP...BRINGING MORE PROGRESSIVE ZONAL FLOW FOR THE START OF THE WORK WEEK. EXPECTING THE DAYTIME HOURS ON MONDAY TO BE DRY...BEFORE PRECIPITATION CHANCES RETURN ONCE AGAIN LATE MONDAY NIGHT. ANOTHER SHORTWAVE TROUGH APPROACHES FROM THE WEST...WHICH MODELS HAVE CROSSING RIGHT OVER THE CWA. BEST CHANCES LOOK TO BE MONDAY NIGHT AND INTO TUESDAY AS THE LOW LEVEL JET INCREASES...SO UPPED POPS SOME...BUT WOULD LIKE TO SEE IF MODELS ARE GOING TO STICK WITH THE STRENGTH/TIMING/LOCATION OF THIS FEATURE BEFORE RAISING TOO MUCH. KEPT IN LOW POPS TUESDAY NIGHT AS THIS SYSTEM EXITS TO THE EAST OF THE CWA. FOR MIDWEEK...UPPER LEVEL RIDGE STARTS TO BUILD BACK UP INTO THE ROCKIES A BIT AS ANOTHER TROUGH APPROACHES THE WEST COAST. WEAK DISTURBANCES CONTINUE TO WORK THEIR WAY THROUGH THE FLOW...BUT DECIDED TO KEEP FORECAST DRY DUE TO LACK OF MODEL CONSISTENCY WITH THE OVERALL PATTERN. && .AVIATION...FOR THE 18Z KGRI TAF. MAIN CONCERN FOR THE GRAND ISLAND TERMINAL OVER THE NEXT 24 HOURS REVOLVES AROUND THE THREAT FOR THUNDERSTORMS THIS AFTERNOON. AT THIS TIME...THUNDERSTORMS ARE MAINLY TO THE WEST OF THE TERMINAL AND MOVING SOUTHEAST AWAY FROM THE AREA THIS EARLY AFTERNOON...ANTICIPATE A FEW SHOWERS AND THUNDERSTORMS COULD SNEAK INTO THE GRI AREA THROUGH MID AFTERNOON. CEILINGS SHOULD STAY ABOVE 3 KFT WITH ANY STORMS THAT WOULD MOVE INTO THE TERMINAL BUT COULD SEE BRIEF RESTRICTIONS IN VISIBILITY DOWN TO 3 TO 5 MILES. BEYOND THIS AFTERNOON...VFR CONDITIONS LOOK TO PREVAIL THIS EVENING AND LAST THROUGH TONIGHT INTO FRIDAY MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 302 PM CDT THU JUN 19 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 302 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT THREAT FOR SEVERE THUNDERSTORMS WILL EXIST EARLY THIS EVENING FOR THE ENTIRE OUTLOOK AREA. THE HIGHEST THREAT WILL EXIST THROUGH MID EVENING TONIGHT EAST OF AN OSCEOLA TO CLAY CENTER TO RED CLOUD NEBRASKA TO PHILLIPSBURG KANSAS LINE. HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH WILL BE THE MAIN HAZARDS FROM ANY STORMS THAT DO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON TO EARLY EVENING ACROSS THE OUTLOOK AREA. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONG THUNDERSTORMS PRODUCING PENNY SIZE HAIL WILL BE POSSIBLE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AND AGAIN MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING...ESPECIALLY EAST OF AN OSCEOLA TO CLAY CENTER TO RED CLOUD NEBRASKA TO PHILLIPSBURG KANSAS LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 433 PM CDT THU JUN 19 2008 NEZ040-192200- GREELEY- 433 PM CDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... GREELEY COUNTY IN CENTRAL NEBRASKA AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SPALDING...OR 23 MILES EAST OF ORD...AND MOVING SOUTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... SPALDING BY 440 PM CDT GREELEY BY 445 PM CDT WOLBACH BY 500 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 446 PM CDT THU JUN 19 2008 NEZ039-046-192215- SHERMAN-VALLEY- 446 PM CDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA SOUTHERN VALLEY COUNTY IN CENTRAL NEBRASKA AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARCADIA...OR 17 MILES SOUTHWEST OF ORD...AND MOVING SOUTHEAST AT 18 MPH. * THE THUNDERSTORM WILL BE NEAR... ARCADIA BY 455 PM CDT SHERMAN RESERVOIR DAM BY 515 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
Hail up to the size of golfballs was reported in a number of locations across Grand Island, including Highway 281, Hall County Park, and on the southeast side of town where leaves were stripped from trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117579, 117580, 117581, 117582, 117583, 117584, 117586, 117589.